Hail, Roscommon
- When
- July 20, 1:02 PM EST
- Where
- Roscommon County, 1 mi S of Roscommon
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.483, -84.583
Two rounds of severe thunderstorms affected northern Lower Michigan on the 20th. The first developed in the heat of day, affecting mainly northeast Lower Michigan with spotty large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Two rounds of severe thunderstorms affected northern Lower Michigan on the 20th. The first developed in the heat of day, affecting mainly northeast Lower Michigan with spotty large hail and wind damage. The second, smaller round was in the evening, as a batch of storms moved onshore from Lake Michigan into northwest Lower Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 20, 9:15 AM EST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1015 AM EDT SUN JUL 20 2003 MID MORNING SURFACE ANALYSIS SHOWING A RATHER FLAT AND DISORGANIZED PATTERN...WITH A BROAD AREA OF LOW PRESSURE CONTAINING SEVERAL TROUGHS/OUTFLOW BOUNDARIES. ONE SUCH TROUGH LIES ACROSS SOUTHERN LAKE SUPERIOR/EASTERN UPPER MI...ANOTHER ONE RUNNING NORTH/SOUTH ACROSS CENTRAL UPPER MI/EASTERN WI. SHORT WAVE TROUGH EVIDENT IN WV IMAGERY MOVING SOUTHEAST ACROSS CENTRAL UPPER...WITH SHOWERS/THUNDERSTORMS AHEAD OF IT ACROSS EASTERN UPPER...WITH MORE SCATTERED ELEVATED CONVECTION ACROSS NORTHERN LOWER. AS CLEARING SPREADS ACROSS WESTERN PORTIONS OF THE FORECAST AREA THIS MORNING...THINGS COULD GET INTERESTING THIS AFTERNOON. DIURNAL HEATING PLUS INCREASING DEW POINTS (PROBABLY GETTING INTO THE LOWER 60S THIS AFTERNOON) WILL PUSH CAPES INTO THE 2000 J/KG RANGE. 12Z APX OBSERVED HODOGRAPH AND FORECAST HODOGRAPHS GENERALLY STRAIGHT LINES WITH 0-6KM SHEAR VALUES AROUND 40KTS...SUPPORTIVE OF SPLITTING SUPERCELLS ESPECIALLY IN AREAS WHERE SURFACE WINDS WILL BE LOCALLY BACKED (SUCH AS NEAR SURFACE TROUGH APPROACHING FROM WI). GREATEST SEVERE THREAT LOOKS TO BE SOUTH OF M-32 WHERE COMBINATION OF STRONGEST WIND FIELDS/ INSTABILITY WILL BE....AND HWO WILL BE UPDATED TO REFLECT THAT POTENTIAL. .APX...NONE. JPB
MIZ008-015>036-041-042-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1053 AM EDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS CAN BE EXPECTED THROUGH THIS AFTERNOON AND TONIGHT ACROSS ALL OF NORTHERN MICHIGAN. THERE WILL BE THE POTENTIAL FOR SOME OF THESE THUNDERSTORMS TO BE SEVERE...WITH HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH POSSIBLE. THE THREAT FOR ORGANIZED SEVERE THUNDERSTORMS WILL BE GREATEST ACROSS AREAS SOUTH OF M-32 IN NORTHERN LOWER MICHIGAN... INCLUDING TRAVERSE CITY...HOUGHTON LAKE...CADILLAC...AND GLADWIN... WITH THE MAIN THREAT OCCURRING BETWEEN 1 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN MONDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
The national radar mosaic for the moment the first event began.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Large tree limbs were downed just southeast of West Branch.
Large tree limbs were downed.
A large tree was downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379710, 5379711, 5379712, 5379713, 5379714, 5379715, 5379716, 5379717.